Alert archive / Hawaii / Red Flag Warnings in 2023
Red Flag Warning 2, NWS Honolulu, HI
NWS Honolulu, HI issued this red flag warning at Aug 30, 2023, 3:38 PM HST. It was in force for 24 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 30, 2023, 3:38 PM HST (01:38 UTC)
- Expired
- Aug 31, 2023, 3:39 PM HST
- In force
- 24 hr
- Issued by
- NWS Honolulu, HI
The text
As transmitted.
485 WWHW80 PHFO 310138 RFWHFO URGENT - FIRE WEATHER MESSAGE National Weather Service Honolulu HI 338 PM HST Wed Aug 30 2023 ...RED FLAG WARNING IN EFFECT THROUGH THURSDAY AFTERNOON FOR GUSTY WINDS AND LOW HUMIDITY FOR LEEWARD AREAS... .Dry fuels combined with strong and gusty trade winds and low humidity will produce critical fire weather conditions tonight through Thursday afternoon. It is important to note that the winds for this event WILL NOT be comparable in strength to the August 8, 2023 event, where wind gusts of over 60 mph were observed. HIZ203-205>207-209>211-213>215-218-219-221-223-224-226-227-311545- /O.UPG.PHFO.FW.A.0003.230831T1600Z-230901T0400Z/ /O.NEW.PHFO.FW.W.0002.230831T0138Z-230901T0400Z/ Kauai Leeward-Oahu South Shore-Waianae Coast-Oahu North Shore- Olomana-Central Oahu-Waianae Mountains-Molokai Leeward- Lanai Makai-Lanai Mauka-Maui Leeward West-Maui Central Valley- Leeward Haleakala-Kona-South Big Island-Kohala- Big Island Interior- 338 PM HST Wed Aug 30 2023 ...RED FLAG WARNING IN EFFECT UNTIL 6 PM HST THURSDAY FOR GUSTY WINDS AND LOW HUMIDITY FOR LEEWARD AREAS... The National Weather Service in Honolulu has issued a Red Flag Warning, which is in effect until 6 PM HST Thursday. The Fire Weather Watch is no longer in effect. * AFFECTED AREA...Leeward portions of all Hawaiian Islands. * WIND...Trade winds 15 to 30 mph with gusts of 40 to 50 mph. Strongest wind gusts will be downwind of higher terrain. * HUMIDITY...Minimum humidities of 45 to 55 percent tonight, lowering 35 to 45 percent on Thursday. * IMPACTS...A combination of strong winds, low relative humidity, and dry fuels can contribute to extreme fire behavior. Any fires that develop will likely spread rapidly. A Red Flag Warning does not predict new fire starts. PRECAUTIONARY/PREPAREDNESS ACTIONS... Outdoor burning is not recommended. Heat from vehicle exhaust systems can ignite dry grass. Park cars on areas that are paved or where vegetation is trimmed and cleared. High winds contribute to wildfire hazard. Delay activities that could throw off sparks until the wind dies down. && For actions you can take to protect life and property from wildfires, visit the Hawaii Wildfire Management Organization at https://www.hawaiiwildfire.org/home $$ Kino
2 follow-up statements
089 WWHW80 PHFO 311315 RFWHFO URGENT - FIRE WEATHER MESSAGE National Weather Service Honolulu HI 315 AM HST Thu Aug 31 2023 ...RED FLAG WARNING REMAINS IN EFFECT THROUGH 6 PM HST THIS EVENING FOR GUSTY WINDS AND LOW HUMIDITY ACROSS LEEWARD AREAS OF KAUAI OAHU MOLOKAI LANAI MAUI AND BIG ISLAND... .The combination of dry fuels, low relative humidity values, and windy trade winds, will result in very high fire danger across leeward sections of the islands today. Any fires that start will likely spread rapidly and be very difficult to control. Outdoor burning should be avoided altogether until these critical conditions end. It is important to note however, that the winds for this event WILL NOT be comparable in strength to the August 8, 2023 event, where wind gusts well over 60 mph were observed. HIZ202-010400- /O.EXA.PHFO.FW.W.0002.000000T0000Z-230901T0400Z/ Kauai Windward- 315 AM HST Thu Aug 31 2023 ...RED FLAG WARNING IN EFFECT UNTIL 6 PM HST THIS EVENING FOR GUSTY WINDS AND LOW HUMIDITY ACROSS LEEWARD AREAS OF KAUAI... The National Weather Service in Honolulu has issued a Red Flag Warning, which is in effect until 6 PM HST this evening. * AFFECTED AREA...Leeward portions of Kauai. * WIND...Northeast to east winds 20 to 25 mph with gusts of 35 to 45 mph. The strongest winds are expected over and downwind of the mountains and through valleys. * HUMIDITY...Minimum humidities of 35 to 45 percent. * IMPACTS...A combination of strong winds, low relative humidity, and dry fuels can contribute to extreme fire behavior. Any fires that develop will likely spread rapidly. A Red Flag Warning does not predict new fire starts. PRECAUTIONARY/PREPAREDNESS ACTIONS... Outdoor burning should be avoided until these critical conditions end. Heat from vehicle exhaust systems can ignite dry grass. Park cars on areas that are paved or where vegetation is trimmed and cleared. High winds contribute to wildfire hazard. Delay activities that could throw off sparks until the wind dies down. && For actions you can take to protect life and property from wildfires, visit the Hawaii Wildfire Management Organization at https://www.hawaiiwildfire.org/home $$ HIZ203-205>207-209>211-213>215-218-219-221-223-224-226-227-010400- /O.CON.PHFO.FW.W.0002.000000T0000Z-230901T0400Z/ Kauai Leeward-Oahu South Shore-Waianae Coast-Oahu North Shore- Olomana-Central Oahu-Waianae Mountains-Molokai Leeward- Lanai Makai-Lanai Mauka-Maui Leeward West-Maui Central Valley- Leeward Haleakala-Kona-South Big Island-Kohala- Big Island Interior- 315 AM HST Thu Aug 31 2023 ...RED FLAG WARNING REMAINS IN EFFECT THROUGH 6 PM HST THIS EVENING FOR GUSTY WINDS AND LOW HUMIDITY ACROSS LEEWARD AREAS OF KAUAI OAHU MOLOKAI LANAI MAUI AND BIG ISLAND... * AFFECTED AREA...Leeward portions of Kauai, Oahu, Molokai, Lanai, Maui and the Big Island. * WIND...Northeast to east winds 20 to 30 mph with gusts of 40 to 50 mph. The strongest winds are expected over and downwind of the mountains and through valleys. * HUMIDITY...Minimum humidities of 35 to 45 percent. * IMPACTS...A combination of strong winds, low relative humidity, and dry fuels can contribute to extreme fire behavior. Any fires that develop will likely spread rapidly. A Red Flag Warning does not predict new fire starts. PRECAUTIONARY/PREPAREDNESS ACTIONS... Outdoor burning should be avoided until these critical conditions end. Heat from vehicle exhaust systems can ignite dry grass. Park cars on areas that are paved or where vegetation is trimmed and cleared. High winds contribute to wildfire hazard. Delay activities that could throw off sparks until the wind dies down. && For actions you can take to protect life and property from wildfires, visit the Hawaii Wildfire Management Organization at https://www.hawaiiwildfire.org/home $$ For actions you can take to protect life and property from wildfires, visit the Hawaii Wildfire Management Organization at https://www.hawaiiwildfire.org/home
728 WWHW80 PHFO 010139 RFWHFO URGENT - FIRE WEATHER MESSAGE National Weather Service Honolulu HI 339 PM HST Thu Aug 31 2023 ...RED FLAG WARNING IS CANCELLED... HIZ202-203-205>207-209>211-213>215-218-219-221-223-224-226-227- 010245- /O.CAN.PHFO.FW.W.0002.000000T0000Z-230901T0400Z/ Kauai Windward-Kauai Leeward-Oahu South Shore-Waianae Coast- Oahu North Shore-Olomana-Central Oahu-Waianae Mountains- Molokai Leeward-Lanai Makai-Lanai Mauka-Maui Leeward West- Maui Central Valley-Leeward Haleakala-Kona-South Big Island- Kohala-Big Island Interior- 339 PM HST Thu Aug 31 2023 ...RED FLAG WARNING IS CANCELLED... The National Weather Service in Honolulu has cancelled the Red Flag Warning. While fuels remain quite dry, and relative humidity dropped into the mid 40s this afternoon, wind speeds have dropped below Red Flag Warning criteria. The Red Flag Warning is therefore cancelled. $$ For actions you can take to protect life and property from wildfires, visit the Hawaii Wildfire Management Organization at https://www.hawaiiwildfire.org/home
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this red flag warning went out at Aug 30, 10:03 AM HST, 5 hours 35 minutes earlier.
Area forecast discussion, Aug 30, 10:03 AM HST, 5 hours 35 minutes before
Area Forecast Discussion National Weather Service Honolulu HI 1003 AM HST Wed Aug 30 2023 .SYNOPSIS... The trade winds will strengthen throughout the day today with gusty winds expected tonight through Thursday. Much drier conditions are forecast to spread from east to west across the island chain from this afternoon through tonight. The combination of the gusty trade winds and low humidity values will elevate fire weather concerns on Thursday. Expect a more typical trade weather pattern to return heading into the Labor Day holiday weekend. && .DISCUSSION... A plume of moisture as seen on the CIMMS MIMIC precipitable water is moving through the state this morning, but the shower coverage has been more sparse than initially anticipated. This is most likely due to the 700 mb winds being more out of the southeast direction as shown on the Hilo sounding from early this morning. With the 700 mb winds being more southeast than our typical E to NE direction, the orographic enhancement seems to be suppressed. Rainfall totals have been on the lower side with only a few windward gauges over 0.25 inches in the past 24 hours. For rest of today, we should see high pressure building far north of the state, which will strengthen the trade winds. Winds are expected to become locally windy by this afternoon and evening. A 700 mb ridge will build over the area tonight, which will lower the inversion, shift the winds to a more NE direction, and will cause gusty winds on the leeward/downwind of terrain. Winds could become gusty enough to warrant a Wind Advisory for the windier areas around Maui County and the Big Island this evening. As a drier air mass moves in tonight through Thursday, the combination of dry fuels, low humidity, and gusty winds will elevate fire weather concerns. A Fire Weather Watch remains in place for Thursday for all leeward areas. Please see the Fire Weather discussion below for more details. Trade winds are expected to ease slightly on Friday, but still remain breezy through Saturday as the ridge of high pressure remains north of the state. A trough of low pressure approaching from the east will cause the pressure gradient to relax and will lead to a decreasing trend of our trade winds Sunday through early next week. Moderate NE trade winds will likely persist Sunday, but by Monday and Tuesday, we could see light and variable winds. With winds weakening, temperatures are going to feel hotter than normal on Labor day through the first half of next week. As far as moisture, there is an upper level trough swinging through early next week which will bring some instability aloft. Sea breezes developing during the day could trigger some brief downpours during the afternoon across leeward and mountain areas. But as of now, model guidance is showing lower than normal precipitable water values for much of the week, which will decrease the rainfall potential. So the current forecast is for light winds with some scattered showers during the afternoon for the first half of next week. && .AVIATION... The trade winds will become breezy to locally strong across most of the Hawaiian Islands later this morning as high pressure to the distant northeast edges closer to the state. Low clouds and showers will bring some brief MVFR cigs/vsbys into windward slopes and coasts through mid morning, but VFR conditions are expected to be predominate during the next 24 hours across the entire island chain, especially as drier air filters in. AIRMET Tango remains in effect for low level turbulence over and downwind of the terrain across all islands. This AIRMET will likely continue through Thursday. AIRMET Sierra is in effect for mountain obscuration across the windward sections of the Hawaiian Islands this morning. With drier air expected to filter in later today, it may be able to be dropped by this afternoon. && .MARINE... Large surface high pressure centered far northeast of the islands will drive fresh to locally strong easterly trade winds this morning. Strengthened trades will expand in areal coverage across the majority of more exposed nearshore zones later today. Thus, Small Craft Advisory (SCA) conditions have been expanded to include all waters through Thursday night. Seas will become more rough with windier channel waters possibly reaching and/or exceeding SCA-level 10 foot wave heights from as early as tonight and persisting through Thursday night. Higher winds will exist through Thursday night, then slowly ease Saturday as a result of the high moving further north and broad troughing approaching from the east. The arrival of this trough, or what is left of once Tropical Storm Irwin, into our eastern waters will significantly weaken east winds and veer them southeast Sunday. Light to gentle southeast winds are expected on Labor Day. Surf along east-facing shores will become rough later today. These rough wave conditions will last through the second half of the week in response to stronger trades. Additionally, expect some near 10 second period groundswell to be mixed into this weekend east swell from former TS Irwin. Surf heights should remain below High Surf Advisory (HSA) level 10 foot (faces) through Saturday. A downward trend is expected Sunday and into early next week as the trades relax. South-facing shore surf will remain small through the weekend as overlapping background level long period southerly pulses pass around the islands. A small, long period south swell possibly arriving early next week along the southern great circle line aimed at the state will be originating from an area of gales east of New Zealand through tomorrow. This late season swell could potentially push south-facing shore surf to HSA heights as the swell peaks late Tuesday through Wednesday. Surf along north and western exposures will trend up in the next few days as a small, medium period west northwest (300-310 degree) swell from a storm force low (former TC Damrey northeast of Japan) arrives this weekend. && .FIRE WEATHER... The trade winds will strengthen throughout the day today with gusty winds expected tonight through Thursday. The relatively moist conditions that are currently in place across portions of the island chain will eventually push west of the state later today. By Thursday morning, significantly lower dew points are expected to spread across the state, which will result in much lower humidity values by the afternoon hours. Therefore, a Fire Weather Watch remains in effect for Thursday. Red Flag conditions are characterized by sustained winds of 20 mph or greater, dry fuels, and afternoon relative humidity values below 45 percent, which are likely to be in place Thursday. It is important to note that the winds for this event WILL NOT be comparable in strength to the August 8, 2023 event, where wind gusts of over 60 mph were observed. The latest forecast for Thursday is for trade winds of 15 to 30 mph with gusts of 40 to 50 mph, with the strongest wind gusts likely downwind / leeward of the higher terrain on the islands of Maui County and the Big Island. && .HFO WATCHES/WARNINGS/ADVISORIES... Fire Weather Watch from Thursday morning through Thursday afternoon for Kauai Leeward-Oahu South Shore-Waianae Coast-Oahu North Shore-Olomana-Central Oahu-Waianae Mountains-Molokai Leeward-Lanai Makai-Lanai Mauka-Maui Leeward West-Maui Central Valley-Leeward Haleakala-Kona-South Big Island-Kohala-Big Island Interior. Small Craft Advisory until 6 AM HST Friday for all Hawaiian waters- && DISCUSSION/Fire Weather...Kino AVIATION...Farris MARINE...Blood
The office that day
Everything else NWS Honolulu, HI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 30, 3:39 PM HST | Wind Advisory | HFO | Hawaii, Kalawao | 24 hr |
Nearby
Red Flag Warnings in Hawaii, 2023Every red flag warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.